Depression/Mental Health Expert Forum
Zoloft and Tremors and Restless Leg Syndrome
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Zoloft and Tremors and Restless Leg Syndrome

I was diagnosed with double depression and anxiety approximately 5 years ago. I also have chronic insomnia. (Too may years spent with an alcoholic mother and husband.)I spent 5 years on Wellbutrin and took Ambien since my insomnia worsened due to the wellbutrin. I also had bad tremors in my hands and chest while taking the wellbutrin. After the sudden loss of my 5 year old pet two months ago, I was placed on Zoloft (due to depression returning and extreme anxiety) and the Ambien (I try to take 5 mg. not 10 mg. I have been on 25 mg. of Zoloft for two months and have developed pins and needles in my legs (all day long). My insomnia has increased...even with the Ambien...and I now have twitching legs and chest tremors which start in the evening. It's strange because I feel kind of calm during the day in spite of the shakiness. (I feel hungry all the time and gained 5 pounds...in spite of my workouts.) I started out with 12.5 mg. and didn't notice the tremors as much. (I know that I am extrememely sensitive to medication. I was only on 150 mg. of wellbutrin.)I have tried splitting the dose of medication and taking it at night and then taking it in the morning to see if it would make a difference. I went back to the doctor who suggested I take 50 mg. to see if it would make things better! She felt it would help with my insomnia and would like me to stop taking Ambien. Wrong! After two days, it was taking me two hours to fall asleep (even with the Ambien)and I have that "jump out of my skin" problem which I have never had before. It's a horrible feeling. My doctor gave me Xanax (for emergencies only) and the tremors and leg twitching (pins and needles) were so bad last night that I took .25 mg. of the Xanax and 5 mg. of Ambien and slept really well. I have gone back to 12.5 mg. of Zolft, but I'm not sure what to do now. I have a healthy lifestyle. I am 56 years old, have always worked out and just joined a health club and do 35 minutes on the treadmill (could that be causing pins and needles in my legs?) 4 days per week as well as lift weights. I am fortunate that I do not have any health problems and have worked hard to resolve my issues and feel pretty energetic...in spite of it all. Should I go off everything and see what happens? I have a really hectic job and need to be able to sleep at night, but I don't want to feel drugged the next morning. I feel as if my depression issues are under control. I understand that you can become psychologically dependendent on sleep medication (such as Ambien.)Even with the 5 mg. of Ambien I've never slept more than 4 or 5 hours in a row.(Then I am up every two hours, but not anxious about it. I go right back to sleep.)I have tried lavender baths, relaxation exercises, warm milk, have limited my caffeine intake to no avail and don't work out too close to bedtime. Is it so wrong to stay on the Ambien or would you suggest a sedating antidepressant such as Elavil or Deseryl at bedtime? Thank you for your help
Related Discussions
242532_tn?1269553979
I think you should get off of everthing except what you need to sleep. Ambien is good but klonopin is longer lasting. Zoloft is having a stimulating effect on you and you would be much better off without it or any other antidepressant.  It is definetly worht a try if you and your doctor agree.
3 Comments
Blank
Avatar_n_tn
Thank you very much for your response. I spoke to my doctor and am doing as you suggested.
Blank
Avatar_n_tn
Hey, I have similar tremors.  I am on a combo of 50mg zoloft and 150wellbutrin xl.  I also take Ambien for insomnia.  I have also had that "jump out of your skin' feeling before and it is the worst physical experience I have ever had.  I can understand increased suicide rate when these things make your body feel this way.  Because of my tremors, I want to go off the meds as well.  I would reccomend SAM-E, a natural anti-depressant that is very effective.  There have been tons of clinical trials on its safety and such.  Check with your doctor to make sure, but I have found SAM-E to help just as much if not more than the anti-deprssents without the annoying side effects.  Just a thought.  I am hoping the tremors go away when I stop taking the meds.  I too am extremely sensitive to medication.
Blank
Avatar_n_tn
I was on 20 MG of Paxil for 3 years and then on 50-100 MG of Zoloft for 5 years for anxiety and depression. I was diagnosed with RLS by a neurologist 4 years ago and have been to at least 10 other doctors about this condition but none mentioned a possible relationship between this condition and SSRIs. I even told them that alcohol and caffeine made the symptoms worse but it didn't ring a bell with them. I also found that the RLS symptoms were making my anxiety and depression symptoms worse than they were before I got on these medications. I have tried to got off of Zoloft in the past but the withdrawal symptoms dissuaded me. Since reading on the web that SSRIs can make the symptoms of RLS worse, I have reduced my dose of Zoloft to 25 mg and plan to discontinue its use in a week. The withdrawal symptoms (dizziness, headache, wooziness, etc.) have been terrible. Even at 25 MG, my leg symptoms have been reduced considerably. I look forward to being off Zoloft so I can see what I'm like without this medication. My experience is that doctors do not monitor the side effects of these medications. All the doctors I have gon to for help have taken for granted that taking these medication are a universal good thing. The drug companies should also inform doctors of the risks with the same effort that they put into informing them of the benefits.
Blank
Avatar_n_tn
Thank you very much for your recommendation of the SAM-e. I may give it a shot. I'm sorry that you went through the "jump out of your skin" routine. It was one of my worst experiences.

Just an update: I have been off Zoloft for a little over two weeks now and I actually feel much calmer. The first two weeks the only withdrawal symptoms I had were a few electric "zap" type things and some dizziness. The pins and needles in my legs and that restless leg syndrome issue is totally gone. I still have chest tremors (especially at night) but I figure due to the fact that I was on Wellbutrin for 5 years and then took Zoloft right away, that perhaps it's withdrawal from that as well.
Two psychiatrists still insist that these antidepressants were not causing my tremors and rls and insomnia! (Funny, but I never had them before I started these medications and even though I always had trouble sleeping the insomnia worsened...that's why I had to take the Ambien!)

I'm also trying to wean off of Ambien since I've been on that for about 5 years and my doctor won't give it to me anymore.

I'm looking for more natural ways to treat my insomnia/anxiety/depression. More aerobic exercise and I've started taking magnesium which is supposed to be sedating. Also I put lavender oil on a cotton ball on my pillowcase. Isn't falling asleep supposed to be a natural thing? If none of this works, I will consider either cognitive or behavioral therapy.
Good luck to the both of you. I wish you well.
Blank
Avatar_n_tn
hello,

I had my galbladder removed over 2 months ago though i still feel nausea and vomit at times I'm also taking 50 mg of zoloft what i would like to know if the nausea and vomiting is due to the zoloft ??

Blank
Avatar_n_tn
hello,

I had my galbladder removed over 2 months ago though i still feel nausea and vomit at times I'm also taking 50 mg of zoloft what i would like to know if the nausea and vomiting is due to the zoloft ??

Blank
Avatar_n_tn
Hi!  It might be a good idea to check with your doctor who removed your gallbladder. It will probably take time to recuperate. But there are a lot of people who complain about being nauseous on Zoloft. I had a constant "gnawing" feeling in my stomach.

Another interesting website is www.remedyfind.com. There you will find people who rate the prescription drugs they are taking and they list the side effects they have encountered. Zoloft is listed there under depression and anxiety drugs.

Good luck to you. I hope you feel better soon.
Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank